Dermatology Made Easy is based on the most popular topics from DermNet NZ's vast array of material. The book combines the essential focus of the ‘Made Easy’ book series with the authority and knowledge base of DermNet NZ's unparalleled resources.
Author: Dr Diana Purvis, Dermatology Registrar, Green Lane Hospital, Auckland, New Zealand, 2008. Updated by Hon Assoc Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand, September 2015.
Acute generalised exanthematous pustulosis or AGEP is an uncommon skin eruption characterised by superficial pustules.
AGEP is usually classified as a severe cutaneous adverse reaction (SCAR) to a prescribed drug.
Typically the AGEP rash starts on the face or in the armpits and groin, and then becomes more widespread. It is characterised by the rapid appearance of areas of red skin studded with small sterile pustules (small blisters filled with white/yellow fluid). There tend to be more disease in skin folds. Facial swelling often arises.
AGEP may be associated with a fever and malaise, but generally the patient is not particularly unwell.
The rash may last for one to two weeks and then the skin peels off as it resolves.
AGEP has an estimated incidence of 3–5 cases per million population per year. It occurs in males and females, children and adults.
Over 90% of cases of AGEP are provoked by medications, most often beta lactam antibiotics (penicillins, cephalosporins and quinolones). Other drugs that may cause AGEP include:
The onset of AGEP is usually within 2 days of exposure to the responsible medication.
Viral infections (Epstein-Barr virus, enterovirus, adenovirus, cytomegalovirus, hepatitis B virus and others) are common triggers of AGEP in children. spider bites have also been implicated in some cases.
Recent research suggests that AGEP is associated with IL36RN gene mutations. These genetic abnormalities make the patient more susceptible to pustulosis when prescribed certain medications or when exposed to infection. Similar mutations are also found in some patients with other pustular disorders such as generalised pustular psoriasis, palmoplantar pustulosis and acrodermatitis continua of Hallopeau.
AGEP is often diagnosed clinically. Supportive investigations may include:
New medicines should be discontinued following the onset of AGEP, particularly antibiotics.
AGEP resolves spontaneously in about 10 days. It does not usually recur, unless the same medication that cause a first episode is taken again.
See the DermNet NZ bookstore
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.